Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Lubbock, TX

August 27, 2005Parmer County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 27, 2005, 7:46 PM CDT for Parmer County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2005, 7:46 PM CDT (00:46 UTC)
Expired
Aug 27, 2005, 9:45 PM CDT
In force
119 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 68 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 280049
FFWLUB
TXC369-280245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 945 PM CDT

* AT 743 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED           
  FLOODING ACROSS SOUTHWEST PARMER COUNTY BETWEEN BOVINA AND LARIAT  
  WITH MANY SECONDARY ROADS FLOODED...INCLUDING FM 145 EAST OF       
  FARWELL.

* SOME LOCATIONS IN THE WARNED AREA INCLUDE OKLAHOMA LANE AND BOVINA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3453 10302 3431 10302 3432 10275 3454 10273

$$
1 follow-up statement
000 
WGUS74 KLUB 280208
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
905 PM CDT SAT AUG 27 2005

TXC369-280245-
PARMER TX-
905 PM CDT SAT AUG 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM CDT FOR PARMER       
   COUNTY...

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS OVER SOUTHWESTERN PARMER COUNTY EXTENDING 
WEST INTO EASTERN NEW MEXICO WITH MORE RAIN LIKELY BEFORE MIDNIGHT. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOVINA
AND FARWELL. 

ADDITIONAL RAINFALL AMOUNTS OF AT LEAST ONE TO TWO INCHES 
ARE POSSIBLE IN THE WARNED AREA WHICH WILL FURTHER AGGRAVATE THE 
FLOODING IN SOUTHWESTERN SECTIONS OF PARMER COUNTY. THE HEAVIEST 
RAIN ACCORDING TO RADAR ESTIMATES HAS OCCURRED NEAR OKLAHOMA LANE 
WITH AT LEAST 3 TO 5 INCHES INDICATED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3453 10302 3431 10302 3432 10275 3454 10273

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:30 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT AUG 27 2005

.SHORT TERM...
WEAK SURFACE BOUNDARY EXISTS THIS AFTERNOON OVER THE NORTHERN
SECTIONS OF COCHRAN-HOCKLEY-LUBBOCK-CROSBY COUNTIES WITH AN OUTFLOW
SITUATED ACROSS THE NORTH OVER CASTRO-SWISHER COUNTIES...AS EVIDENT
IN THE ENHANCED CU FIELD ON VISIBLE IMAGERY AND ISOLATED CONVECTION
ON 88D REF DATA.  SPC MESOSCALE GRID DATA OVER THE REGION DEPICTS
THE TRANSLATION OF CONVECTION BEST PHASED WITH THE 700-500 MB
AVERAGE FLOW OFF TO THE SOUTHEAST BETWEEN 15-20 KNOTS.  MID-LEVEL
DRYING DEPICTED ON WATER VAPOR FROM WSW OF ROSWELL TO ENE OF LUB-AMA
AND CONVECTION IS EXPECTED TO CONTINUE DEVELOPING IN THIS AREA OF
MARGINAL CONVECTIVE INSTABILITY.  CONVECTIVE POTENTIAL WILL BECOME
MORE WIDESPREAD TONIGHT AND INTO SUNDAY AS A POTENT SHORTWAVE TROF
SEEN OVER UT/CO THIS AFTERNOON PROPAGATES EAST/SOUTHEAST TOWARD THE
TEXAS PANHANDLE.

KINEMATICS ARE FAVORABLE FOR ANOTHER MCS DEVELOPMENT OVERNIGHT AND
INTO SUNDAY.  GFS AND NAM BOTH IDENTIFY WELL WITH THIS
FEATURE...HOWEVER THE GFS TRACKS THE BRUNT OF THE WAVE ENERGY TO OUR
NORTH/NORTHEAST BEFORE STALLING/REDEVELOPING AND PULLING IT
SOUTHWARD OVER THE FORECAST AREA SUNDAY NIGHT.  THE NAM FORECASTS
THE FEATURE TO PUSH MORE SOUTH OVER THE AREA WITH A WESTWARD SHIFT
LATE SUNDAY.  THE GFS HAD AN MCS SIGNAL IN THE 12Z OUTPUT YESTERDAY
WHICH FORECAST CONVECTION TO BE NORTH/NORTHEAST OF THE AREA...WHILE
VERIFICATION HAD THE CONVECTION MORE SOUTH OVER THE SOUTH PLAINS
EARLY TODAY.  THEREFORE...BASED ON WATER VAPOR TRENDS AND MODEL
CONTINUITY...WILL ADJUST THE NAM SOLUTION AND MAINTAIN/FORECAST A
WIDESPREAD EVOLUTION OF CONVECTION FROM THE NNW OVERSPREADING THE
AREA TONIGHT THROUGH SUNDAY.  12Z AND FORECAST SOUNDING PROFILES
CONTINUE TO SUPPORT MICROBURST POTENTIAL WITH THE ANTICIPATED MCS.
CELL MOVEMENT SHOULD INHIBIT SIGNIFICANT FLASH FLOOD ISSUES...HOWEVER
BRIEF AND LOCALIZED URBAN FLOODING AND STREAM OVERFLOW WILL BE A
CONCERN...ESPECIALLY OVER AREAS IMPACTED FROM HEAVY RAINS OVER THE
PAST WEEK.  BML.10

.LONG TERM...
UPPER RIDGE AMPLIFYING OVER SOUTHWEST DESERTS WILL ALLOW A BIT OF A
TROUGH TO CARVE OUT OVER SOUTHERN HIGH PLAINS BY SUNDAY NIGHT IN
NORTH-NORTHWEST FLOW. NAM VERSION IS A BIT WEAKER AND PREFERRED GIVEN
SUSPICIONS OF GFS CONVECTIVE FEEDBACK ISSUES. HAVE THUS TRENDED
TOWARDS SLIGHTLY HIGHER MENTION OF THUNDERSTORMS SUNDAY NIGHT...
LASTING INTO MONDAY MORNING BEFORE DECREASING. RIDGE LINE SHOULD
THEN SLOWLY APPROACH AND THEN EXPAND MID WEEK AND BEYOND.
QUESTIONABLE HOW STRONG NEXT FRONT WILL BE GIVEN MASSIVE RIDGE...BUT
LATEST RUNS SEEM INSISTENT ON BOUNDARY AT LEAST MAKING IT IN BRIEFLY
AROUND WEDNESDAY/THURSDAY. MINOR CHANGES TO MOST OF EXTENDED
PACKAGE.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  84  59  88 /  80  50  50  40
TULIA         64  85  60  83 /  80  50  50  40
PLAINVIEW     64  84  61  83 /  80  50  50  40
LEVELLAND     66  86  62  86 /  70  50  50  40
LUBBOCK       66  85  62  86 /  70  50  50  40
BROWNFIELD    67  88  62  87 /  70  50  50  40
CHILDRESS     68  88  64  88 /  70  50  50  40
SPUR          69  88  65  87 /  60  50  50  40
ASPERMONT     70  90  65  86 /  60  50  50  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/05

In the hours before

Local storm report, Aug 27, 6:02 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             ABERNATHY               33.84N 101.85W
08/27/2005  1.50 INCH        HALE               TX   LAW ENFORCEMENT

&&

KWIDELSK
Local storm report, Aug 27, 6:03 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
603 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             ABERNATHY               33.84N 101.85W
08/27/2005  1.75 INCH        HALE               TX   PUBLIC

&&

KWIDELSK
Local storm report, Aug 27, 6:04 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
604 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ABERNATHY               33.84N 101.85W
08/27/2005  2.00 INCH        HALE               TX   PUBLIC

&&

KWIDELSK
Local storm report, Aug 27, 6:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             SLATON                  33.44N 101.64W
08/27/2005  1.00 INCH        LUBBOCK            TX   LAW ENFORCEMENT

&&

KWIDELSK
Local storm report, Aug 27, 7:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
702 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             8 E FARWELL             34.39N 102.89W
08/27/2005  2.75 INCH        PARMER             TX   LAW ENFORCEMENT

&&

KWIDELSK
Local storm report, Aug 27, 7:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             10 SW LUBBOCK           33.47N 102.00W
08/27/2005  1.00 INCH        LUBBOCK            TX   NWS EMPLOYEE

&&

KWIDELSK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:10 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn50 min
Aug 27, 7:15 PM CDTSevere Thunderstorm WarningLUBParmer30 min
Aug 27, 7:31 PM CDTSevere Thunderstorm WarningLUBLubbock29 min
Aug 27, 7:43 PM CDTSevere Thunderstorm WarningLUBGarza32 min
Aug 27, 7:50 PM CDTSevere Thunderstorm WarningLUBBailey40 min
Aug 27, 8:03 PM CDTSevere Thunderstorm WarningLUBLynn57 min
Aug 27, 8:27 PM CDTSevere Thunderstorm WarningLUBBailey33 min
Aug 27, 8:39 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley66 min
Aug 27, 8:49 PM CDTSevere Thunderstorm WarningLUBLamb26 min
Aug 27, 8:50 PM CDTFlash Flood WarningLUBBailey, Lamb3 hr
Aug 27, 9:11 PM CDTTornado WarningLUBHockley49 min
Aug 27, 9:18 PM CDTSevere Thunderstorm WarningLUBBailey42 min
Aug 27, 9:55 PM CDTFlash Flood WarningLUBParmer3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.